# SDR 2012FA0000790

- Difficulty date: December 2, 2012
- Submitted: December 2, 2012
- Operation: General aviation
- Aircraft: N25315
- Make and model: Socata TB9CTAMPICO
- Aircraft serial: 1003
- Aircraft time: 6,100 hours
- Engine: Lyc O320*
- System (JASC): 5510 · Horizontal Stabilizer Structure
- Part: Structure
- Condition: Corroded
- Location: Horizontal Stab
- Part time: 6,100 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THE HORIZONTAL STABILIZER MAIN SPAR ON THIS ACFT CAN NOT BE INSPECTED BY NORMAL MEANS AS IT IS A COMPLETELY SEALED UNIT WITH NO INSPECTION DOORS, HOLES, OR WINDOWS.  (THERE ARE SOME VERY SMALL HOLES THAT ARE USED TO LOCK THE HINGE PINS BUT THEY ARE TO SMALL FOR MOST BORESCOPE/INSPECTION CAMERAS).  THE PROCEDURE ON THE MM DOES NOT PROVIDE FOR ANY INSPECTION OF THE HORIZONTAL STABILIZER INSIDE MAIN SPAR.  THIS PARTICULAR ACFT SUSTAINED SOME DAMAGE IN THE UPPER HORIZONTAL STABILIZER SKIN AND WE DECIDED TO REMOVE THE SKIN FOR EVENTUAL REPLACEMENT.  WHEN WE REMOVED THE SKIN, WE FOUND OUT THAT THE SPAR WAS COMPLETELY CORRODED TO THE POINT WERE CATASTROPHIC STRUCTURAL FAILURE WAS IMMINENT AT SOME POINT IN THE FUTURE.  LATER WE REVIEWED SOME COMMUNICATIONS BETWEEN OWNERS ON SOME MFG SPECIALIZED INTERNET WEBSITES AND FOUND OUT THAT THIS PROBLEM HAS BEEN SEEN BEFORE BUT ONLY ON AIRCRAFT (TB-9, TB-10, TB-20 AND TB-21) THAT HAVE HAD THE HORIZONTAL STABILIZER SKIN REMOVED FOR DAMAGE.  THIS MEANS THAT ACFT THAT HAVE NOT SUSTAINED DAMAGE TO THE HORIZONTAL STABILIZER SKIN DUE TO HAIL, BIRD STRIKES, ACCIDENTS ETC. MAY HAVE SEVERE CORROSION ON THE SPAR ALSO BUT MECHANICS DON NOT KNOW IT BECAUSE YOU HAVE TO REMOVE THE SKIN TO SEE IT.  THE CORROSION ONLY HAPPENS ON THE SPAR AND LOOKS TO BE OF THE INTERGRANULAR TYPE CONSISTENT WITH IMPROPER MANUFACTURING PRACTICES.  (IMPROPER HEAT TREATMENT & USE OF FERROUS RIVETS ON ALUMINUM SPAR).  THE CORROSION ONLY OCCURRED ON PARTS OF THE SPAR THAT FERROUS RIVETS WERE USED.  THE REST OF THE 20 PLUS YEAR OLD HORIZONTAL STABILIZER WAS IN "LIKE NEW" CONDITION.  THIS ACFT HAS BEEN ON AN INTENSIVE CORROSION TREATMENT PROGRAM FOR THE PAST 7 YEARS FAR EXCEEDING MM RECOMMENDATIONS.
